Objectives In 2011, the U.S. Food and Drug Administration (FDA) issued a safety announcement cautioning providers against prescribing citalopram above 40 mg per day given concerns for QT prolongation. We assessed the impact of a health system quality improvement initiative to identify patients taking higher than the recommended dose of citalopram. Design Retrospective cohort study. Setting Nine primary care clinics within the University of Michigan from March 2012 to February 2013. Participants Adult patients taking a higher-than-recommended dose of citalopram following the FDA warning in 2011 (N = 199). Measurements Frequency of EKG monitoring, clinical factors associated with patients whose citalopram dose or use was adjusted, and potential impact of these changes on overall health care utilization was assessed. Results In patients prescribed higher-than-recommended doses of citalopram and who received a note from a pharmacist regarding the FDA warnings, only 8.5% received electrocardiogram (EKG) monitoring. Patients who were converted to an alternative antidepressant from citalopram were more likely to receive subsequent new prescriptions for benzodiazepines and sedative hypnotics (χ2 = 7.9, p = 0.048). Patients who had any adjustments to their antidepressant medication had greater overall health care utilization (OR: 25.0; 95% CI: 5.7-109.6; p < 0.001) than patients remaining on the same dose of citalopram. Conclusions Despite a targeted quality intervention to address the FDA warning regarding citalopram, the warning was associated with low levels of EKG monitoring, increased anxiolytic and sedative medication use, and higher healthcare utilization. This finding may represent destabilization of patients on previously therapeutic doses of their antidepressant and an unintended consequence of the FDA warning.